Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 271, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2005, 5:57 PM EDT for Hamilton County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2005, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 18, 2005, 6:19 PM EDT
- In force
- 22 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 182157
SVRMRX
TNC065-182230-
/O.NEW.KMRX.SV.W.0271.050818T2157Z-050818T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE
* UNTIL 630 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR EAST BRAINERD...
OR ABOUT 10 MILES EAST OF LAKEVIEW...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN HAMILTON COUNTY AT 610 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
HEAVY RAIN CAN ALSO BE EXPECTED. WATCH FOR PONDING ON ROADS.
LAT...LON 3507 8501 3504 8501 3503 8498 3502 8497
3501 8497 3500 8498 3500 8516 3507 8516
$$
GH1 follow-up statement
000
WWUS54 KMRX 182219
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT THU AUG 18 2005
TNC065-182229-
/O.CAN.KMRX.SV.W.0271.000000T0000Z-050818T2230Z/
HAMILTON TN-
619 PM EDT THU AUG 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3507 8501 3504 8501 3503 8498 3502 8497
3501 8497 3500 8498 3500 8516 3507 8516
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT THU AUG 18 2005 .SHORT TERM...(TONIGHT AND FRIDAY)...MODELS AND ENSEMBLES GENERALLY AGREE THAT ZONAL FLOW WILL AMPLIFY OVER THE PERIOD AS UPPER RIDGE BUILDS OVER THE CENTRAL GULF COAST REGION. THIS SHOULD PUSH THE WEAK FRONTAL BOUNDARY CURRENTLY DRAPED ACROSS THE SOUTHERN APPALACHIANS TO THE NORTH BY LATE IN THE FIRST PERIOD. ANTICIPATE RETURN TO MORE SCATTERED/DIURNAL CONVECTION AS BOUNDARY EXITS THE AREA. MODEL TINE HEIGHTS SHOW GOOD DRYING IN THE MID AND UPPER LEVELS WHICH SUPPORTS THIS CONCLUSION. HAVE NO REASON TO SIGNIFICANTLY CHANGE EXISTING GRIDS WHICH APPEAR TO HAVE THIS SCENARIO CAPTURED QUITE WELL. .LONG TERM...(FRI NIGHT THROUGH THU)...MODELS CONTINUE TO INDICATE A CONVECTIVE COMPLEX MAY AFFECT MAINLY NORTHERN PARTS OF THE AREA LATE FRI NIGHT INTO SATURDAY. WHILE CONFIDENCE NOT HIGH THAT THIS WILL HAPPEN...WILL BUMP POPS UP NORTH INTO THE LOW CHANCE RANGE FOR FRI NIGHT...THEN WILL RUN WITH 20 POPS SW TO 50 POPS NE MTNS SAT. SIGNIFICANT COLD FRONT FORECAST TO SWING THROUGH THE AREA ON SUNDAY. DYNAMICS AND MOISTURE LOOK LIKE THEY WILL BE LIMITED...SO JUST CHANCE POPS FOR NOW SUNDAY. WITH DRIER AIR MOVING IN AS HIGH PRESSURE BUILDS IN FROM THE NORTH...WILL GO DRY SUN NIGHT AND MONDAY. LOOKS LIKE HIGH PRESSURE WILL CONTINUE TO BE IN CONTROL THROUGH THU...WITH DRY WEATHER EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 93 73 95 / 40 30 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 91 72 93 / 50 30 20 30 OAK RIDGE, TN 71 92 73 94 / 50 30 20 30 TRI CITIES AIRPORT, TN 67 88 66 90 / 50 40 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && LCM/LDW
In the hours before
Local storm report, Aug 18, 12:28 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 ENE BIG STONE GAP 36.87N 82.74W
08/16/2005 WISE VA DEPT OF HIGHWAYS
A COUPLE OF TREES DOWN ON ROADWAYS IN THE EAST STONE GAL
AREA. REPORTED BY THE VIRGINIA DOT.
0415 PM TSTM WND DMG 1 W NORTON 36.93N 82.64W
08/16/2005 WISE VA DEPT OF HIGHWAYS
ONE TREE DOWN ON ROUTE 621 NEAR DORCHESTER JUNCTION.
REPORTED BY THE VIRGINIA DOT.
0430 PM TSTM WND DMG LEBANON 36.90N 82.08W
08/16/2005 RUSSELL VA UTILITY COMPANY
A FEW TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED BY
AMERICAN POWER.
0740 PM TSTM WND DMG JASPER 35.06N 85.63W
08/16/2005 MARION TN UTILITY COMPANY
A LARGE TREE LIMB DOWNED POWERLINES IN JASPER. REPORTED
BY SEQUATCHIE VALLEY POWER.
0815 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
08/16/2005 HAMILTON TN UTILITY COMPANY
FROM 815 PM TO 825 PM...A FEW TREES AND POWERLINES DOWN
ACROSS THE SOUTHERN THIRD OF HAMILTON COUNTY. REPORTED BY
HAMILTON ELECTRIC POWER BOARD.
0820 PM TSTM WND DMG 4 SSE WHITWELL 35.15N 85.49W
08/16/2005 MARION TN UTILITY COMPANY
THREE LARGE TREE LIMBS DOWNED POWERLINES TO THREE
DIFFERENT HOMES IN THE KETNER MILL AREA. REPORTED BY
SEQUATCHIE VALLEY POWER.
0840 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
08/16/2005 HAMILTON TN UTILITY COMPANY
FROM 840 PM TO 850 PM...SEVERAL TREES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY HAMILTON ELECTRIC POWER BOARD.
&&
FERRELLLocal storm report, Aug 18, 12:29 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 PM EDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 ENE BIG STONE GAP 36.87N 82.74W
08/16/2005 WISE VA DEPT OF HIGHWAYS
A COUPLE OF TREES DOWN ON ROADWAYS IN THE EAST STONE GAL
AREA. REPORTED BY THE VIRGINIA DOT.
0415 PM TSTM WND DMG 1 W NORTON 36.93N 82.64W
08/16/2005 WISE VA DEPT OF HIGHWAYS
ONE TREE DOWN ON ROUTE 621 NEAR DORCHESTER JUNCTION.
REPORTED BY THE VIRGINIA DOT.
0430 PM TSTM WND DMG LEBANON 36.90N 82.08W
08/16/2005 RUSSELL VA UTILITY COMPANY
A FEW TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED BY
AMERICAN POWER.
0450 PM TSTM WND DMG 1 S LEBANON 36.88N 82.08W
08/16/2005 RUSSELL VA LAW ENFORCEMENT
ONE TREE DOWN ONE MILE SOUTH OF LEBANON. REPORTED BY
DISPATCH.
0500 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
08/16/2005 LEE VA LAW ENFORCEMENT
ONE TREE DOWN ON TOWN BRANCH RD. ALSO LARGE LIMB DOWN
NEAR THE SAME LOCATION. REPORTED BY DISPATCH.
0505 PM TSTM WND DMG 11 NE PENNINGTON GAP 36.87N 82.89W
08/16/2005 LEE VA LAW ENFORCEMENT
ONE TREE DOWN IN THE OLINGER COMMUNITY. REPORTED BY
DISPATCH.
0740 PM TSTM WND DMG JASPER 35.06N 85.63W
08/16/2005 MARION TN LAW ENFORCEMENT
ONE TREE DOWN IN JASPER. REPORTED BY DISPATCH.
0740 PM TSTM WND DMG JASPER 35.06N 85.63W
08/16/2005 MARION TN UTILITY COMPANY
A LARGE TREE LIMB DOWNED POWERLINES IN JASPER. REPORTED
BY SEQUATCHIE VALLEY POWER.
0815 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
08/16/2005 HAMILTON TN UTILITY COMPANY
FROM 815 PM TO 825 PM...A FEW TREES AND POWERLINES DOWN
ACROSS THE SOUTHERN THIRD OF HAMILTON COUNTY. REPORTED BY
HAMILTON ELECTRIC POWER BOARD.
0820 PM TSTM WND DMG 4 SSE WHITWELL 35.15N 85.49W
08/16/2005 MARION TN UTILITY COMPANY
THREE LARGE TREE LIMBS DOWNED POWERLINES TO THREE
DIFFERENT HOMES IN THE KETNER MILL AREA. REPORTED BY
SEQUATCHIE VALLEY POWER.
0840 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
08/16/2005 HAMILTON TN UTILITY COMPANY
FROM 840 PM TO 850 PM...SEVERAL TREES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY HAMILTON ELECTRIC POWER BOARD.
0854 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
08/16/2005 HAMILTON TN LAW ENFORCEMENT
ONE TREE DOWN ON MCDONALD RD. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Aug 18, 2:35 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 NNE KNOXVILLE 36.03N 83.92W
08/17/2005 KNOX TN DEPT OF HIGHWAYS
5 TO 6 TREES DOWNED ONTO ROADWAYS IN AND AROUND THE HALLS
CROSSROADS AREA. REPORTED BY THE KNOX COUNTY HIGHWAY
DEPARTMENT.
0735 PM TSTM WND DMG 4 NE CLINTON 36.13N 84.08W
08/17/2005 ANDERSON TN UTILITY COMPANY
FROM 735 PM TO 750 PM EDT...NUMEROUS TREES AND POWERLINES
DOWNED ACROSS THE EASTERN THIRD OF ANDERSON COUNTY.
REPORTED BY CLINTON UTILITIES.
0800 PM TSTM WND DMG 5 E MARYVILLE 35.75N 83.88W
08/17/2005 BLOUNT TN UTILITY COMPANY
FROM 800 PM TO 820 PM EDT...SEVERAL TREES AND LARGE LIMBS
DOWNED POWERLINES ACROSS THE EASTERN HALF OF THE COUNTY.
REPORTED BY ALCOA ELECTRIC AND SEVIER COUNTY ELECTRIC.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 15 min |
| Aug 18, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 30 min |
| Aug 18, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.